Isentress side effects-Insomnia and foggyness

Question

I recently (past 30 days) started Truvada-Isentress and am experiencing some insomnia and feeling foggy or disconnected during the day (have trouble recalling details, feeling a little stoned). The insomnia is not consistent, so I am getting a full nights sleep, or able to catch up. But I become tired and go to bed at a normal time, and then I can't sleep, as if I had recently drank a cup of coffee. I understand that there is a period of adjustment, but I am concerned that these side effects will not subside, and will be unable to perform my work, which is detail oriented and requires alertness.
Previous to beginning any ARV therapy I was HIV+ for 10 years with an average VL of 2,000 and CD4 of 700 and in excellent health. In Oct 2010 I received the Fluvirin Flu shot and my VL jumped to 69,000 in November 2010, but CD4 remained at 750. In Jan '11 VL dropped to 46,000 and CD4 dropped to 550. Then in June '11 CD4 dropped to 350 and VL 46,000 and platelet count dropped to 104 (k/vl). Retested in Aug '11 and began therapy.

The goal of the Truvada-Isentress combination was to minimize side effects and toxicity. I understand that this should always be discussed with my doctor, but what other combinations, or that might be in clinical testing but not yet approved, could I consider switching to, when available, if these current side effects do not subside?

Answer

Although insomnia with isentress was reported in about 5-10% of people during the clinical trials, I haven't seen much of it. Although we don't like to treat symptoms or side effects with other drugs (such as sleeping pills), that may be an option for you, rather than stopping this medication. Substituting another medication for the isentress (keeping the truvada on board) could result in different side effects which could be more significant.